Alert archive / Montana / Tornado Warnings in 2008
Tornado Warning 2, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 10, 2008, 12:41 PM MDT for Carter County, Montana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 10, 2008, 12:41 PM MDT (18:41 UTC)
- Expired
- Aug 10, 2008, 1:25 PM MDT
- In force
- 44 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
County Carter County, MT
The radar
The Rapid City radar (KUDX), 173 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 10, 12:48 PM MDT | TORNADO | 10 W Alzada, MT | CAN SEE DEBRIS CLOUD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 6.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1256 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KBYZ 101841 TORBYZ MTC011-101945- /O.NEW.KBYZ.TO.W.0002.080810T1841Z-080810T1945Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BILLINGS MT 1241 PM MDT SUN AUG 10 2008 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN CARTER COUNTY IN SOUTHEAST MONTANA... * UNTIL 145 PM MDT. * AT 1236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO 12 MILES NORTHWEST OF ALZADA...OR 44 MILES SOUTHEAST OF BROADUS...MOVING NORTHEAST AT 20 MPH. * THE TORNADO WILL BE NEAR... 8 MILES NORTHWEST OF ALBION BY 120 PM MDT... STORM SPOTTERS HAVE CONFIRMED A TORNADO WITH THIS STORM WEST OF ALZADA. THIS IS AN EXTREMELY DANGEROUS AND LIFE THREATENING SITUATION. THIS STORM IS CAPABLE OF PRODUCING STRONG TO VIOLENT TORNADOES. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER IMMEDIATELY. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 4500 10470 4527 10477 4529 10423 4500 10417 TIME...MOT...LOC 1840Z 223DEG 20KT 4511 10461 $$
2 follow-up statements
000
WWUS55 KBYZ 101904
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
104 PM MDT SUN AUG 10 2008
MTC011-101945-
/O.CON.KBYZ.TO.W.0002.000000T0000Z-080810T1945Z/
CARTER MT-
103 PM MDT SUN AUG 10 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM MDT FOR SOUTH
CENTRAL CARTER COUNTY...
AT 1258 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER SOUTH CENTRAL
CARTER COUNTY...OR 43 MILES EAST OF BROADUS...MOVING NORTHEAST AT 25
MPH.
A TORNADO WAS REPORTED WEST OF ALZADA WITH THIS STORM.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST MONTANA.
LAT...LON 4514 10439 4515 10471 4527 10475 4527 10467
4528 10466 4527 10454 4528 10452 4528 10440
4529 10439 4528 10433
TIME...MOT...LOC 1903Z 211DEG 24KT 4527 10454
$$000
WWUS55 KBYZ 101925
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
125 PM MDT SUN AUG 10 2008
MTC011-101933-
/O.CAN.KBYZ.TO.W.0002.000000T0000Z-080810T1945Z/
CARTER MT-
123 PM MDT SUN AUG 10 2008
...THE TORNADO WARNING FOR SOUTH CENTRAL CARTER COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED AND THE TORNADO HAS GONE BACK UP INTO THE
CLOUDS AND IS NO LONGER CONSIDERED TORNADIC. THEREFORE...THE TORNADO
WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT FOR
CENTRAL CARTER COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT SUNDAY
EVENING FOR SOUTHEAST MONTANA.
LAT...LON 4514 10439 4515 10471 4527 10475 4527 10467
4528 10466 4527 10454 4528 10452 4528 10440
4529 10439 4528 10433
TIME...MOT...LOC 1923Z 211DEG 24KT 4538 10444
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 10, 9:17 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Aug 10, 9:17 AM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
917 AM MDT SUN AUG 10 2008
.SHORT TERM...VALID FOR TDY AND MON...
DEEP UPPER LOW OVER BRITISH COLUMBIA ADVANCING EAST SLOWLY. UPPER
TROUGH WAS ADVANCING THROUGH THE GREAT BASIN AND DRIVING THE
UPPER RIDGE THAT HAS BEEN OVER THE STATE EASTWARD. SHORTWAVE
ENERGY ROTATING AROUND THE LOW KICKING INTO EASTERN IDAHO THIS
MORNING. THIS WAVE WILL CONTINUE TO PUSH EAST AND NORTHEAST
TODAY. DEEPEST MOISTURE HAS CERTAINLY PUSHED EAST WITH
PRECIPITABLE WATER AMOUNTS FALLING TO AROUND .6 INCHES AT BOISE.
SALT LAKE STILL REPORTED .96 INCHES OF PRECIPITABLE WATER ON 12Z
SOUNDING HOWEVER...WITH RIVERTON THE SAME...SO JUICE WAS STILL
AROUND. UPPER TROUGH WORKING EAST SLOWLY TODAY WILL PUSH THIS
MOISTURE EAST SOME...BUT ENOUGH TO WORK WITH TODAY WITH STRONG
CONVECTION. LOW LEVELS DRIED OUT QUITE A BIT YESTERDAY AFTERNOON
OVER CENTRAL AND WESTERN ZONES...AND DO EXPECT SOME LOWERING OF
DEWPOINTS THIS AFTERNOON AS THE ATMOSPHERE MIXES OUT. ACARS AND
VAD WIND PROFILER SHOWING A LITTLE DIFFERENT WIND PATTERN TODAY
WITH A SLIGHT TURN TO THE SOUTH ABOUT 4 THOUSAND FEET ABOVE THE
SURFACE AND MAY PREVENT TOTAL DRYING TODAY. DEWPOINTS WERE LOWER
THIS MORNING OVER THE AREA...BUT BASED ON ACARS DATA AND
VWP...NOT EXPECTING QUITE AS BIG OF A DROP OFF IN DEWPOINT
TEMPERATURES THIS AFTERNOON. THIS SHOULD HELP TO MAINTAIN A
LITTLE MORE CAPE OVER CENTRAL AND WESTERN ZONES. JET MAX SLIDING
UP INTO THE AREA THIS AFTERNOON. SPC HAS PUSHED SLIGHT RISK OF
SEVERE FARTHER WEST ON 13Z FORECAST...AND THAT MAKES TOTAL SENSE.
PUSHED SEVERE BACK TO COVER THE ENTIRE AREA THIS AFTERNOON AND
EVENING. HIGH TEMPERATURE/DEWPOINT SPREADS THIS AFTERNOON OVER
THE WEST COULD LEAD TO SEVERE WIND GUSTS AS HAPPENED YESTERDAY IN
LIVINGSTON...SO WENT WITH SEVERE WORDING THERE TOO. MAY BE ABLE
TO PULL THIS BACK FOR AFTERNOON PACKAGE AS FORCING MOVES EAST.
TEMPERATURES WILL BE A LITTLE TRICKY TODAY....AS BATCH OF CLOUDS
MOVING INTO THE AREA FROM NORTHWEST WYOMING. CLOUDS SHOULD EXIT
THE AREA BY NOON AND LEAVE BEHIND SUNSHINE. HAVE A WARM START
ACROSS THE AREA...SO LEFT HIGHS ALONE. BASED ON VWP AND ACARS
DATA NOT SURE WINDS WILL TURN EAST OVER CENTRAL ZONES THIS
AFTERNOON...SO TURNED THEM MORE SOUTHERLY. NOTHING FURTHER.
HUMPHREY
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
MODELS DISAGREE MORE TONIGHT THAN THEY DID LAST NIGHT. AS A
RESULT...FORECASTER CONFIDENCE IS EVEN A BIT LOWER WITH THIS
PACKAGE. THE GFS IS STILL FORECASTING AN UPPER LOW TO MOVE FROM
WEST TO EAST ACROSS CANADA. BUT THIS TIME IT PLACES THE LOW MUCH
FURTHER NORTH THAN ALONG THE BORDER LIKE LAST NIGHT. THE LOW IS
WELL NORTHEAST OF THE STATE BY WEDNESDAY MORNING LEAVING MAINLY A
ZONAL FLOW WITH A FEW EMBEDDED DISTURBANCES ACROSS THE STATE.
HOWEVER...THE ECMWF KEEPS THE LOW FURTHER SOUTH ALONG THE
CANADIAN BORDER BEFORE SHIFTING IT A BIT NORTH BY WEDNESDAY.
BY LATER IN THE WEEK...THE ECMWF DROPS THE LOW STRAIGHT SOUTH
INTO SOUTH DAKOTA WHILE THE GFS REMAINS IN CANADA BUT DOES SPLIT
OFF A PIECE OF ENERGY INTO SOUTH DAKOTA. AT THE SAME TIME...BOTH
MODELS NOW SHOWING AN AMPLIFIED RIDGE TO MOVE OVER IDAHO AND MOST
OF MONTANA. THIS WOULD RESULT IN MUCH WARMER TEMPERATURES TOWARD
THE END OF THE WEEK. ANOTHER DIFFERENCE FROM LAST NIGHT IS THAT
THE GFS NO LONGER RETROGRADES THE LOW SOUTHWEST INTO MONTANA. AS
A RESULT OF ALL THE ABOVE...WILL CONTINUE WITH JUST A SLIGHT POP
CHANCE AT TIMES THROUGHOUT THE WEEK WITH THE BEST CHANCES ACROSS
THE EAST. AS FOR TEMPERATURES...DUE TO SO MUCH UNCERTAINTY...WILL
KEEP READINGS CLOSE TO NORMAL FOR NOW. HOOLEY
&&
.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EAST OF A KBIL-
KSHR LINE THIS MORNING. MORE WIDESPREAD THUNDERSTORM ACTIVITY IS
EXPECTED THIS AFTERNOON WEST OF KBIL THEN SPREADING EASTWARD
DURING THE AFTERNOON AND EVENING. SOME OF THE STORMS MAY BE
SEVERE WITH THE THREATS BEING LARGE HAIL...DAMAGING WINDS AND
HEAVY RAIN. VFR CONDITIONS WILL PREVAIL BUT MVFR TO IFR
CONDITIONS WILL BE LIKELY IN AND NEAR THUNDERSTORMS. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 093 060/084 054/084 055/089 055/084 057/086 057/086
3/T 42/T 10/U 11/U 11/U 11/U 11/U
LVM 088 049/082 044/085 045/089 045/085 046/087 046/088
3/T 41/U 00/U 11/B 11/B 11/U 12/T
HDN 095 059/085 052/086 055/092 055/087 055/087 055/088
3/T 42/T 10/U 11/U 11/U 11/U 11/U
MLS 094 063/084 056/085 057/091 057/088 059/089 059/090
4/T 53/T 10/U 12/T 12/T 11/U 11/U
4BQ 092 061/083 053/084 056/092 056/089 055/087 055/088
4/T 53/T 10/U 12/T 12/T 22/T 22/T
BHK 091 059/083 052/085 055/088 055/086 056/087 056/088
4/T 53/T 11/U 12/T 22/T 22/T 11/U
SHR 088 055/083 049/084 051/089 051/085 050/086 050/087
4/T 42/T 00/U 11/B 11/B 21/B 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 10, 3:32 AM MDT, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 332 AM MDT SUN AUG 10 2008 MTZ028>042-056>058-063>068-WYZ098-099-110945- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 332 AM MDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON THROUGH TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE CONTAINING DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN. THE BEST CHANCES FOR SEVERE WEATHER WILL BE ACROSS THE EASTERN COUNTIES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. HOOLEY
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 1:00 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 60 min |
| Aug 10, 1:58 PM MDT | Severe Thunderstorm Warning | BYZ | Carter | 31 min |
| Aug 10, 2:54 PM MDT | Severe Thunderstorm Warning | BYZ | Carter, Powder River | 64 min |
| Aug 10, 4:06 PM MDT | Severe Thunderstorm Warning | BYZ | Custer, Powder River | 44 min |
Nearby
Tornado Warnings in Montana, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.